At a glance
ADHD stimulant medication can cause side effects.
Side effects can happen when the medication is working or has worn off.
There are things you and your child’s prescriber can do to help with side effects.
For many kids, ADHD stimulant medications are an effective way to reduce symptoms of ADHD. But they can sometimes cause side effects.
Side effects can occur while the medication is working. Or they may happen after the medication has worn off. Some side effects typically go away after a child’s body has a few days to get used to the medication. These include upset stomach or headaches. But others, like decreased appetite, might not go away.
Side effects don’t show up in the same way in all kids with ADHD. First, side effects can range from mild to significant. And kids may react differently to different drugs. For example, a child might have sleep problems with one medication, but not with another — even though that side effect is known to happen with both drugs.
In some cases, kids find the side effects so uncomfortable that the prescriber will make changes. The change might be to fine-tune the timing or the dosage. Or it could be to switch to a different medication.
Side effects of ADHD stimulant medication
There are two types of stimulant medication: Methylphenidates (like Ritalin, Focalin, Metadate, and Concerta) and amphetamines (like Dexedrine, Adderall, and Vyvanse). They all have the same side effects. Common ones include:
- Sleep problems
- Decreased appetite
- Weight loss
- Headaches and stomachaches
- Rebound (irritability when the medication wears off)
- Moodiness and irritability
Less common side effects include:
- Tics (sudden, repetitive movements or sounds)
- Personality changes, like appearing way too serious and not being as enthusiastic as usual
How to help with ADHD medication side effects
There are also things you can try at home to reduce side effects.
Sleep problems: This side effect usually gets better over time. It could take four to six weeks. But ADHD itself can make it hard for kids to fall asleep at night. It can help to adjust your child’s bedtime routine to make it easier to wind down.
Decreased appetite: Stimulant medications can cause kids to eat less when the medicine is active. So if kids take the medication right after breakfast, they may not be hungry at lunchtime. Their appetite will likely return as the medication wears off. That means they may be extra hungry in the evening. Keeping healthy snacks around can help kids get enough nutrition throughout the day.
Nausea and headaches: These tend to go away within a few weeks of starting medication. In the meantime, try having your child take the medication with food.
Mood changes: Let your child’s doctor or prescriber know about changes in your child’s mood or personality. It’s important to report if your child is more anxious, irritable, or unhappy for long periods. Describe when this happens and how intense it is.
Learn more about ADHD medication. Find out:
Understood is not affiliated with any pharmaceutical company.
Sleep problems and decreased appetite are common side effects.
Many side effects go away quickly, but some may last.
Prescribers may fine-tune or switch medications to reduce side effects.
About the author
About the author
The Understood Team is made up of passionate writers and editors. Many of them have kids who learn and think differently.
Elizabeth Harstad, MD, MPH is a developmental-behavioral pediatrician at Boston Children’s Hospital.